Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

April 11, 2021Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Apr 11, 2021, 7:43 AM EDT for Volusia County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2021, 7:43 AM EDT (11:43 UTC)
Expired
Apr 11, 2021, 8:45 AM EDT
In force
62 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 141 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 8:48 AM EDTTSTM WND GST 48New Smyrna Beach Airpor, FLA WIND GUST OF 42 KNOTS/48 MPH FROM THE NORTHWEST WAS MEASURED AT NEW SMYRNA BEACH AIRPORT TOWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS82 KMLB 111143
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
743 AM EDT Sun Apr 11 2021
 
FLZ041-044-141-111245-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
743 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND VOLUSIA
COUNTIES UNTIL 845 AM EDT...

At 741 AM EDT, Doppler radar was tracking a strong thunderstorm near
Moss Bluff, or 7 miles south of Juniper Springs, moving east at 45 
mph. Additional strong thunderstorms have developed along a line 
from Lake George to Daytona Beach.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2909 8090 2892 8077 2896 8190
      2896 8166 2928 8164 2932 8168 2940 8142
      2926 8142 2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 1141Z 261DEG 41KT 2908 8178 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Apr 11, 4:02 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 11, 4:02 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
402 AM EDT Sun Apr 11 2021

.DISCUSSION...
...Strong to Severe Storms Expected Today Across East Central
Florida...

Current-Today...Latest GOES water vapor imagery and RAP 500-mb
analysis show a distinctive shortwave in the flow aloft moving
across the eastern Gulf of Mexico.  Forced ascent from this wave has
already developed pretty impressive showers and thunderstorms south
of the Florida panhandle, and here locally, some showers and storms
are also starting to develop along and to the NW of the I-4
corridor, and a couple of these could be strong over the next couple
of hours.

As this vigorous shortwave treks eastward, showers and storms are
forecast to continuing developing and congeal into an MCS, and all
signs favor an active day, as this MCS is expected to rapidly push
southeast across central Florida from this morning through late
afternoon, perhaps lasting into early evening across the Treasure
Coast. Strong damaging wind gusts of 60-70 mph will be possible as
well as frequent lightning and very heavy rainfall with amounts in
the 1-2" neighborhood, perhaps localized 3-4" in some localized
areas. Very cold temperatures aloft of -12C to -13C also favor hail
greater than 1" in diameter and perhaps larger south of Melbourne
where models are showing greater instability. We also cannot rule
out a brief tornado or two. All of east central Florida remains
highlighted in a Slight Risk of severe weather by the Storm
Prediction Center.

Overall confidence in how the scenario plays out is high but is
lower on the timing. Model guidance tends to have a slow bias in
rapidly evolving situations such as this, and the latest runs of the
HRRR already seem to be a couple hours behind on what is being
observed currently.

So, we're expecting the severe threat on the earlier end of
available guidance: from Kissimmee to Titusville northward in the 7
am to Noon time window, then southward to Lake Kissimmee to Vero
Beach between 10 am and 3 pm, and areas south from Noon to 5 PM.
Again, the confidence on timing is on the lower side. Behind the
line of strong to severe convection, light to moderate rain with
some embedded storms will remain possible into this evening.

High temperatures are a compromise of the guidance reaching the mid
to upper 70s across northern areas and low-mid 80s toward the
Treasure Coast. If the showers and storms arrive later, then
temps will be a few degrees warmer and vice versa.

Tonight...Rain chances will diminish overnight, but a couple of
additional showers will be possible along a cold front as it starts
moving through the area. Overnight lows will reach the low-mid 60s.

Mon-Tue night...The front will be exiting southern Treasure Coast
with possibly some lingering showers around sunrise Mon which should
clear our southern waters by mid-morning. A high pressure will build
in behind it and stay over the FL peninsula through Tue night. A
light northerly wind flow on Mon will become variable Mon night
veering from the east on Tue then becoming variable as both coasts
sea breezes meet across the interior in the afternoon. Highs on Mon
will reach the lower 80s along the coast and mid 80s towards the
interior and by Wed, highs will be a few degrees warmer with a few
interior locations possibly reaching 90.

Wed-Sun...From Wed on, the 11/00z GFS and 10/12z ECMWF start to move
apart of their forecast for the rest of the week along the U.S. east
coast and western Atlantic. Overall, both models indicate high
amounts of moisture arriving and staying over east central FL for
most of this period. Wind directions will depend on the feature over
the local area but for consistency, the NBM was used in the extended
which leaned toward the GFS solution. Using the GFS, the high
pressure east of the FL peninsula by mid-week will move away as a
surface low pressure exits North Carolina Wed night. A cold front
will reach the local area on Thu but it will linger just south of
Lake Okeechobee through Fri. Then another disturbance will reach the
FL peninsula next weekend. Isolated to scattered showers and storm
chances are at a minimum present in the forecast and will be
adjusted with time. Highs will reach the mid-upper 80s on Wed, then
generally lower 80s into Sat due to high cloud coverage/rain in the
area. But increasing to the mid 80s on Sun. Minimums in the 60s with
a brief exception of upper 50s on Thu night across interior Volusia
and northern Lake counties.

&&

.AVIATION...
A line of strong to severe storms is expected to quickly push
southeast through central Florida from this morning through late
afternoon, perhaps into early evening. TEMPO IFR conditions expected
at all sites with some storms being capable of producing wind gusts
greater than 50 kt and possibly some hail. Behind the line of
storms, expect lingering light to moderate rain to continue into
this evening. Precipitation should then taper off, but some low
stratus is possible tonight into early Monday.

&&

.MARINE...
Today...Boating is highly discouraged today. High coverage of
lightning storms today as a line of strong to severe storms quickly
sweeps southeast across the waters from this morning through late
afternoon or early evening. Some storms will be capable of wind
gusts in excess of 50 kt, large hail, frequent lightning, very heavy
rainfall, and even a couple of waterspouts.

Tonight...Conditions expected improve although some showers and a
couple of storms will remain possible, especially south of Cape
Canaveral. Winds will start to veer west and west-northwest late as
a cold front starts to push across the waters. A caution statement
may be needed for winds of 15 to 20 knots.

Mon-Tue...With a cold front exiting the southern local Atlantic
waters early Mon morning, NW winds 14-17 kt offshore will become N
15 kt on Mon afternoon. Seas 3-5 ft. Then on Tue, as a high
pressure build over the local area, winds will become light and
variable and becoming east along the nearshore waters as the
afternoon sea breeze develops. Seas 2-3 ft.

Wed-Thu...High pressure will move east and away from the FL
peninsula on Wed and a low pressure system exiting the Carolinas
late Wed, will influence the local winds as a cold front
approaches from the north on Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  61  81  59 /  90  20  10   0
MCO  77  62  86  60 /  90  30  10   0
MLB  81  64  83  61 /  90  40  10   0
VRB  82  62  84  60 /  90  50  10   0
LEE  75  63  85  61 /  90  20  10   0
SFB  77  62  87  61 /  90  20  10   0
ORL  77  62  87  63 /  90  20  10   0
FPR  84  63  85  60 /  90  50  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Combs/Negron
Hazardous weather outlook, Apr 11, 4:43 AM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
443 AM EDT Sun Apr 11 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
443 AM EDT Sun Apr 11 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A line of strong to severe lightning storms is expected to rapidly
push southeast across east central Florida from this morning into
late afternoon or early evening. Primary hazards will be damaging
wind gusts of 60 to 70 mph, hail 1 to 2 inches in diameter,
frequent lightning, very heavy rainfall, and a brief tornado or
two. Strong to severe storms could also develop out ahead of this
line. Once the line passes, lingering light to moderate rain with
embedded lightning is expected to last into this evening.

.FLOOD IMPACT...
Widespread rainfall amounts on the order of 1 to 2 inches are
are expected today with some localized totals of 3 to 4 inches
possible. This could produce ponding of water on roadways as well
as minor flooding in low-lying and poor drainage areas.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at area beaches. The
threat will be present all day but will be highest between 11 AM
and 5 PM due to tidal effects.

.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe storms will move to the east and southeast
across east central Florida and the adjacent Atlantic waters from
this morning into early this evening, producing locally higher
winds and seas. Wind gusts in excess of 50 knots will be possible
over the Atlantic Waters, Intracoastal Waterway, and inland lakes.

.WATERSPOUT IMPACT...
A couple of brief waterspouts will be possible with storms across
the the Atlantic waters, Intracoastal Waterway, and over inland
lakes from this morning into early this evening.

.WIND AND SEA IMPACT...
Small craft should exercise caution for west to southwest winds
of 15 to 20 knots.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
The rip current risk at area beaches will remain moderate on
Monday.

Isolated lightning storms will be possible each day from Wednesday
into next weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Combs

In the hours before

Special weather statement, Apr 11, 4:31 AM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
431 AM EDT Sun Apr 11 2021

FLZ041-044-110915-
Northern Lake County FL-Inland Volusia FL-
431 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 515 AM EDT...

At 430 AM EDT, Doppler radar was tracking a strong thunderstorm over
Juniper Springs, moving east at 35 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Daytona Beach, Pierson, Barberville, DeLeon Springs and Lake George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8142 2927 8119 2912 8115 2908 8164
      2928 8164 2930 8165 2931 8167 2932 8168
      2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 0830Z 256DEG 31KT 2917 8174

KN
Special weather statement, Apr 11, 7:43 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
743 AM EDT Sun Apr 11 2021

FLZ041-044-141-111245-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
743 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND VOLUSIA
COUNTIES UNTIL 845 AM EDT...

At 741 AM EDT, Doppler radar was tracking a strong thunderstorm near
Moss Bluff, or 7 miles south of Juniper Springs, moving east at 45
mph. Additional strong thunderstorms have developed along a line
from Lake George to Daytona Beach.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2909 8090 2892 8077 2896 8190
      2896 8166 2928 8164 2932 8168 2940 8142
      2926 8142 2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 1141Z 261DEG 41KT 2908 8178

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:31 AM EDTSpecial Weather StatementMLBFlagler44 min
Apr 11, 7:38 AM EDTSpecial Marine WarningMLB2 hr
Apr 11, 8:45 AM EDTSpecial Weather StatementMLBVolusia45 min
Apr 11, 9:19 AM EDTSpecial Marine WarningMLB26 min
Apr 11, 9:45 AM EDTSpecial Weather StatementMLBLake60 min
Apr 11, 10:35 AM EDTSevere Thunderstorm WarningMLBOrange, Seminole23 min
Apr 11, 10:56 AM EDTSevere Thunderstorm WarningMLBSeminole, Volusia30 min
Apr 11, 11:01 AM EDTSpecial Weather StatementMLBLake44 min
Apr 11, 11:05 AM EDTSpecial Weather StatementMLBSeminole10 min
Apr 11, 11:29 AM EDTSpecial Marine WarningMLB2 hr
Apr 11, 11:31 AM EDTSpecial Weather StatementMLBSeminole, Volusia44 min
Apr 11, 11:39 AM EDTSpecial Weather StatementMLBLake, Orange66 min
Apr 11, 11:45 AM EDTSpecial Weather StatementMLBVolusia60 min
Apr 11, 12:23 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Osceola52 min
Apr 11, 12:39 PM EDTSpecial Weather StatementMLBBrevard, Osceola66 min
Apr 11, 1:04 PM EDTSpecial Weather StatementMLBSeminole41 min
Apr 11, 1:08 PM EDTSpecial Marine WarningMLB3 hr
Apr 11, 1:13 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee62 min
Apr 11, 1:55 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River36 min
Apr 11, 2:11 PM EDTSpecial Weather StatementMLBIndian River, Martin, Okeechobee, Saint Lucie94 min
Apr 11, 2:17 PM EDTSevere Thunderstorm WarningMLBIndian River, Martin, Okeechobee, Saint Lucie58 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.